Hail, Jackson
- When
- July 27, 9:31 AM EST
- Where
- Jackson County, 0.69 mi N of Hisel
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -84.080
Quarter size hail was reported near Hisel.
Widespread severe thunderstorms affected portions of eastern Kentucky on July 27th in advance of a strong cold front ushering in a fall-like air mass. Isolated storms moved across the area during the late morning hours as they moved out of Indiana and Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Widespread severe thunderstorms affected portions of eastern Kentucky on July 27th in advance of a strong cold front ushering in a fall-like air mass. Isolated storms moved across the area during the late morning hours as they moved out of Indiana and Ohio. The more significant severe weather episode occurred during the afternoon and evening hours south of the Mountain Parkway. The second round of storms began to form as warm moist air off the Gulf of Mexico moved northward and interacted with a frontal boundary that extended from south central Indiana into central Kentucky. Numerous reports of large hail between quarter and softball size were received by the weather office. The storms also blew down large numbers of trees across the area. The hardest areas were Clay, Leslie, McCreary, and Whitley counties, where numerous reports of downed trees, giant hail and even one tornado were received. The tornado occurred in Leslie county along with giant softball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 27, 9:30 AM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1030 AM EDT SUN JUL 27 2014 .UPDATE... ISSUED AT 1030 AM EDT SUN JUL 27 2014 WIDESPREAD SHOWERS AND THUNDERSTORMS WERE AFFECTING THE NORTHERN PART OF THE FORECAST AREA LATE THIS MORNING. HAVE RAISED POPS TO ACCOUNT FOR ONGOING ACTIVITY. THIS ACTIVITY EXTENDS BACK TO SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY WHERE RENEWED DEVELOPMENT PERSISTS. THIS WAS NOT HANDLED WELL BY MODELS. SEVERE WX DURING THE DAY WILL BE HIGHLY DEPENDENT ON HOW THE CURRENT ACTIVITY EVOLVES. IN LIGHT OF CURRENT ACTIVITY...DO HAVE SOME CONCERN FOR THE GREATEST THREAT AREA CURRENTLY CENTERED ON JKL TO BE SHIFTING WESTWARD. UPDATE ISSUED AT 801 AM EDT SUN JUL 27 2014 A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP ACROSS A BOUNDARY THAT RUNS FROM SOUTH CENTRAL INDIANA INTO CENTRAL KY. THOUGH MANY OF THE STORMS HERE ARE STRONG AND PRODUCING A LARGE AMOUNT OF LIGHTNING...THE OVERALL TREND IS FOR THEM TO DIMINISH AS THEY HEAD SOUTHEAST AND INTO THE SW PORTION OF THE JKL CWA. UPDATED THE POPS AND WEATHER TO BETTER ACCOUNT FOR THE ONGOING PRECIP SITUATION. LAST FEW SCANS SHOWS SOME OF THE STORMS ALONG THE OHIO RIVER BEGINNING TO MERGE AND HEADING EASTWARD. THESE STORMS MAY ACTUALLY MOVE INTO THE NORTHERN COUNTIES IN THE JKL CWA IN THE NEXT HOUR OR SO. THEN BY LATE MORNING/EARLY AFTERNOON...MORE CELLS WILL BEGIN DEVELOPING IN THE NORTHERN CWA AND EXPAND SOUTHWARD AS OUR LARGER THREAT FOR SEVERE WEATHER COMES INTO PLAY. ALSO LOADED IN THE LATEST OBSERVATIONAL DATA FOR TEMPS...DEW POINTS...AND WINDS...TO MAKE SURE ONGOING CONDITIONS WERE REFLECTED IN THE NEAR TERM FORECAST. ..WITH VERY SLOW MOVEMENT IN THE OVERALL LINE AND MOVING EAST AND SOUTHEAST. THESE STORMS HAVE SHOWN A DIMINISHING TREND AS THEY HEAD INTO THE JACKSON CWA...BUT SOME LIGHTNING AND LIGHT RAIN SHOWERS ARE STILL PRESENT ACROSS THE SOUTHWEST CWA. && .SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) ISSUED AT 337 AM EDT SUN JUL 27 2014 A DEEP UPPER LEVEL TROUGH WILL CONTINUE TO DIVE INTO THE OHIO RIVER VALLEY TODAY...WITH A SHORTWAVE RIDING ALONG THE TROUGH AND CREATING A DYNAMIC WEATHER SITUATION ACROSS EASTERN KY. MODELS HAVE BEEN IN GOOD AGREEMENT FOR A COUPLE OF DAYS NOW...BUT THE MESOSCALE PARAMETERS CONTINUE TO EVOLVE AS WE HEAD INTO TODAY. OVERALL...A WARM FRONT WHICH PASSED THROUGH THE AREA AND IS NOW LOCATED TO OUR NORTH EARLY THIS MORNING...HAS ALLOWED FOR A STRONG SURGE OF WARM UNSTABLE SOUTHERLY AIR INTO THE REGION. THIS...COUPLED WITH A LARGE MCS THAT PASSED THROUGH EASTERN KY OVERNIGHT...HAS CREATED AN ABUNDANT AMOUNT OF MOISTURE...ESPECIALLY IN THE LOWER LEVELS. AS A COLD FRONT APPROACHES FROM OUR NW TODAY...EXPECT THESE FACTORS TO INTERACT WITH THE FRONTAL BOUNDARY TO CREATE UNSTABLE CONDITIONS AND AN ENHANCED SEVERE WEATHER THREAT. DIVING FURTHER INTO THE LATEST MODEL GUIDANCE... WHILE THERE ARE MANY PARAMETERS AT PLAY HERE...MODEL SOUNDINGS ARE STILL SOME OF THE MOST TELL-ALL INFORMATION WE HAVE AT THIS POINT. AS HAS BEEN NOTED IN PREVIOUS FORECASTS...LATEST NAM12 AND GFS40 SOUNDINGS ARE STILL SHOWING THE LOSS OF A LOW LEVEL DIURNAL CAPPING INVERSION BY 15Z THIS MORNING...WITH DRY AIR FILTERING INTO THE MID AND UPPER LEVELS BY 18Z. WITH STEEP LAPSE RATES STILL AROUND THE 6 TO 6.5 C/KM RANGE...AND SEASONABLY STRONG MID LEVEL WINDS...ALL THINGS SEEM TO LINE UP FOR THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. HIGH 6 HOUR PWAT VALUES ARE ALSO STILL INSINUATING THAT ANY STORM THAT DEVELOPS COULD PRODUCE LOCALIZED HEAVY RAINFALL AS WELL. WHAT IS STILL RAISING SOME UNCERTAINTY...HOWEVER...IS THE FACT THAT THERE IS DECENT LOW LEVEL DIRECTIONAL SHEAR IN THE LOWEST 2KM AROUND 12Z...BUT IT WEAKENS LOOKING AT THE 15Z AND LATER SOUNDINGS. THIS WILL CUT DOWN ON THE BEST HELICITY AND HODOGRAPH SIGNATURES...BUT IT DOES NOT COMPLETELY RULE OUT THE THREAT OF SOME ISOLATED TORNADOES. AND GIVEN THE OTHER FAVORABLE PARAMETERS...IF A TORNADO DOES DEVELOP...IT COULD BE STRONG. NOW LOOKING AT SOME OTHER PARAMETERS OF CONCERN. THE UPPER LEVEL SHORTWAVE...AND THE SURFACE LOW...WILL REMAIN MUCH FARTHER TO OUR NORTH...PUSHING EASTWARD ALONG THE UPPER GREAT LAKES REGION. THIS PUTS THE BEST FORCING AND CONVERGENCE NORTH OF EASTERN KY...WITH A STRONG QVECTOR CONVERGENCE MAXIMUM MOVING ACROSS MICHIGAN...NORTHERN OHIO...AND INTO NEW ENGLAND BY SUNDAY AFTERNOON. THE 300MB JET WILL SET UP ALONG WITH THE LONGWAVE TROUGH ORIENTATION...ALSO WEST TO EAST...YIELDING THE HIGHEST WINDS MAINLY NORTH OF THE OHIO RIVER. EXPECT THE SURFACE BOUNDARY TO SET UP ALONG THE SAME PATH. BUT THE JET IS NOT SHOWING A DEFINITIVE STREAK...IT IS QUITE BROAD. SO THERE IS THE POTENTIAL THAT THE BOUNDARY COULD ESTABLISH ITSELF JUST SLIGHTLY NORTH OR SOUTH OF WHAT IS FORECASTED. WITH THIS IN MIND...IT ALMOST SEEMS THAT THE BEST POTENTIAL FOR THE COLLOCATION OF FORCING AND LIFT WOULD BE CLOSER TO THE SURFACE LOW...AND THEREFORE NORTH OF KY. PUTTING ALL OF THIS TOGETHER...IT COULD BE THAT CELLS BEGIN DEVELOPING NORTH OF OUR REGION IF THE BOUNDARY ORIENTS ITSELF FURTHER NORTHWARD. IF THE BOUNDARY PUSHES SLIGHTLY SOUTHWARD...CELLS WILL START DEVELOPING ACROSS THE NORTHERN CWA. REGARDLESS...IT WILL LIKELY BE THE OUTFLOWS OF THESE STORMS THAT DETERMINES HOW THE REMAINDER OF THE DAY WILL PLAY OUT. AS OUTFLOWS PUSH AWAY FROM THE STORMS...AND SOUTHWARD INTO THE MORE UNSTABLE AIR...THIS WILL CREATE ENOUGH LIFT TO INITIATE NEW CELL DEVELOPMENT. GIVEN THE FORECAST SOUNDING CHARACTERISTICS MENTIONED ABOVE...ALL STORM MODES ARE POSSIBLE...FROM SQUALL LINES...QLCS/S...MCS/S...AND INDIVIDUAL SUPERCELLS. AND THOUGH THE TORNADO THREAT IS NOT WELL DEFINED...DO WANT TO MAKE SPECIFIC MENTION THAT OUTFLOW BOUNDARIES COULD PRODUCE THE NEEDED LOW LEVEL WIND SHEAR TO INITIATE A SUPERCELL CAPABLE OF PRODUCING A STRONG TORNADO. AS WE HEAD INTO SUNDAY EVENING...THE SHORTWAVE AND FORCING WILL CONTINUE TO PUSH EASTWARD...PULLING THE BEST INSTABILITY AWAY FROM EASTERN KY. EXPECT ONGOING SHOWERS AND THUNDERSTORMS TO CONTINUE...BUT DRY AIR WILL FILTER INTO THE LOW LEVELS FROM WEST TO EAST...CUTTING OFF THE BEST CONVECTIVE AND PRECIP POTENTIAL BY 12Z. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 451 AM EDT SUN JUL 27 2014 AN AMPLIFIED LONG WAVE PATTERN WILL DOMINATE ACROSS THE CONUS THROUGH THE PERIOD...WITH RIDGING IN THE WEST AND TROUGHING IN THE EAST. MONDAY WILL BEGIN WITH CYCLONIC FLOW ENTRENCHED ACROSS THE OHIO AND TENNESSEE VALLEYS...WITH AFTERNOON HEATING KICKING OFF SOME ISOLATED TO SCATTERED CONVECTION ACROSS EASTERN KENTUCKY. THE AIR WILL CONTINUE TO DRY OUT IN THE LOW LEVELS...LEAVING ONLY THE THREAT OF SOME SPRINKLES FOR TUESDAY. HIGHS WILL AVERAGE IN THE LOW TO MID 70S FOR MOST LOCATIONS. DRIER WEATHER CAN BE EXPECTED ACROSS THE AREA FOR THE MIDDLE OF THE WEEK...AS THE TROUGH TEMPORARILY DAMPENS. HIGHS WILL MODIFY A BIT...REACHING THE LOW 80S BY THURSDAY. BY FRIDAY AND SATURDAY...THE TROUGH WILL REASSERT ITSELF...WITH THE THREAT OF DIURNALLY INFLUENCED CONVECTION RETURNING ACROSS THE AREA...WITH HIGHS STILL AVERAGING A BIT BELOW NORMAL FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 753 AM EDT SUN JUL 27 2014 A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KY...MOVING EAST AND SOUTHEAST. THESE STORMS HAVE SHOWN A DIMINISHING TREND AS THEY HEAD INTO THE JACKSON CWA...BUT SOME LIGHTNING AND LIGHT RAIN SHOWERS ARE STILL PRESENT ACROSS THE SOUTHWEST CWA. EXPECT SOME LIGHT RAIN AND MAYBE A FEW LIGHTNING STRIKES AND RUMBLES OF THUNDER AT THE TAF SITES OVER THE NEXT FEW HOURS. CIGS SEEM TO BE MAINTAINING VFR STATUS /OR BORDERLINE MVFR/...AND RAIN SEEMS TO BE LIGHT ENOUGH THAT LITTLE RESTRICTIONS TO VSBY ARE EXPECTED. MAIN FOCUS FOR TAF PERIOD WILL BE THIS AFTERNOON. MODELS ARE STILL POINTING AT AN EVENT THAT IS RARE FOR EASTERN KY IN JULY. LITTLE CHANGES WERE MADE TO THE 06Z TAFS FOR THIS AFTERNOON AS THEY SEEM TO HAVE A GOOD GENERAL IDEA ON THE POTENTIAL THREATS. EXPECTING MOSTLY MVFR CIGS AND VSBY FOR THE AREA...HOWEVER SOME OF STRONGER STORMS COULD BE CAPABLE OF DROPPING THE VSBY TO AROUND A MILE AND PRODUCE WIND GUSTS OF 40 TO 50 KTS. THERE IS ALSO THE THREAT OF SOME LARGE DAMAGING HAIL WITH ANY THUNDERSTORM THAT DEVELOPS...WHICH WAS INCLUDED IN THE TAFS AS WELL. KEPT THE TEMPO GROUP IN THE TAFS TO REFLECT THE MOST LIKELY TIMES THAT THE STORMS WILL BE IN THE AREA...HOWEVER THUNDERSTORMS ARE POSSIBLE ANYTIME BY LATE THIS MORNING AND THROUGH THIS EVENING. WE WILL CONTINUE TO MONITOR THE DEVELOPING SITUATION AND MAKE UPDATES FOR THE TAF SITES AS NEEDED ONCE STORMS BEGIN INITIATING. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...JMW LONG TERM...GEOGERIAN AVIATION...JMW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 457 AM EDT SUN JUL 27 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 457 AM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THERE IS A HIGH POTENTIAL THAT THESE THUNDERSTORMS WILL BE STRONG TO SEVERE INTO THIS EVENING. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...LOCALIZED FLASH FLOODING...AS WELL AS ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING. BETTER CHANCES OF THUNDERSTORMS WILL THEN OVERSPREAD ALL OF EASTERN KY DURING THE DAY ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY OCCURRENCES OF HAIL...DAMAGING WIND GUSTS...AS WELL AS FLASH FLOODING THROUGH THIS EVENING. JMW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 543 AM EDT SUN JUL 27 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 543 AM EDT SUN JUL 27 2014 ...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL SHIFT SOUTHWARD TOWARDS THE OHIO RIVER VALLEY TODAY...BRINGING WITH IT CONTINUED WARM TEMPERATURES...AND AN INCREASE IN HUMIDITY AND INSTABILITY. THE COMBINATION OF THESE FACTORS WILL ALLOW FOR AN ENVIRONMENT CAPABLE OF PRODUCING STRONG TO SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE SEVERE WEATHER THREAT WILL MAINLY OCCUR BETWEEN NOON AND 8 PM. LARGE HAIL...DAMAGING WIND GUSTS...LOCALIZED FLASH FLOODING...AS WELL AS ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP DURING THIS TIME FRAME. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS POTENTIAL SIGNIFICANT SEVERE WEATHER OUTBREAK. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. JMW
The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
41 thunderstorm wind, 28 hail, 3 funnel cloud, 3 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Quarter size hail was reported near Hisel.
A tree was blown down near Route 1057.
A tree was blown down along KY-89S between mile markers 7 and 8.
A tree was blown down along Hwy 82 between mile markers 3 and 4.
A tree was blown down on KY-851 between mile markers 10 and 11.
A funnel cloud was observed in Fox.
A tree was blown down at Little Hardwicks Creek and Furnace Jct.
A tree was blown down and across Black Ridge Road.
A tree was blown down and across Hopewell Road.
A tree was blown down along Hwy 11S in the Proctor area.
A tree was blown down and across Old Railroad Bed Road.
A tree was blown down and across Blankey Branch Road.
A tree was blown down and across a road.
A tree was blown down and across Gilliam Rd.
A tree was blown down and across the road at Shoulderblade on Hwy 30W.
A tree and power lines were blown down on Wolvervine Rd. next to Chestnut Gap Rd.
A tree was blown down and onto a barn.
Quarter to half dollar size hail was reported near Owingsville.
A tree was blown down and across Hwy 1110.
Ping pong ball size hail was observed in Hiatt.
A tree was blown down near Tenny Ave.
A tree was blown down along KY-267.
A tree was blown down along KY-1146.
A tree was blown down along Pigeon Roost Rd.
Half dollar size hail was observed on Maple Grove Road.
A tree was blown down and across Clifty School Rd.
Baseball size hail was observed in Burning Springs.
A tree was blown down and across a road.
Trees were blown down on Hwy's 7 and 1103 near Blackey.
Trees were blown down on Hwy's 7 and 931.
Up to six inches of water was observed flowing over Dunn Rd for about 30 minutes.
Golf ball size hail was observed in the community of Eadsville.
A tree was blown down on Hwy 1350 in the vicinity of Dory.
A tree was blown down along Scaffold Cane Rd.
Ping pong ball size hail caused damage to cars in Marshes Siding.
Quarter size hail was observed in Revelo.
A funnel cloud was observed 3 miles south of Whitley City.
Hen egg size hail was observed near Whitley City.
Baseball size hail was observed in the community of Murphy Ridge.
Tea cup size hail was observed in the community of Marsh Creek.
Two trees were blown down along Hwy 421 between mile markers 21 and 22.
Quarter size hail was observed near Strunk.
A tree was blown down and power lines were brought down and onto a residence.
Two trees were blown down along KY-149 near mile marker 6 in the vicinity of Hector.
Golf ball size hail was observed near Strunk.
Quarter size hail was observed near Hyden.
Trees were blown down in Peabody.
Softball size hail was observed in Bear Branch.
Numerous trees were blown down along Hwy 66S between Peabody and Gardner. Trash and debris were also reported across the highway.
Golf ball size hail was observed in Peabody.
Baseball size hail was observed in Bear Branch.
Quarter size hail was observed in Essie.
Quarter size hail was observed in the community of Conley Bottom Resort.
Quarter size hail was observed in Rock House.
Golf ball size hail was observed in Essie.
Trees that were blown down by thunderstorm wind gusts knocked out phone service on Robinson's Creek.
Trees were blown down.
Thunderstorms winds ripped vinyl siding off of a home.
A tornado touched down briefly in southern Leslie County visible from Highway 2009 around 424 PM on Sunday afternoon. A consistent path up to a half mile wide of uprooted and snapped hardwood and softwood trees was observed descending down the Upper Double branch creek, crossing Highway 2009 and then ascending back up the adjacent hillside in a west-northwest to east-southeast direction. Uprooted trees damaged a cemetery but no habitable structures were damaged. Based on visible damage, maximum winds likely reached 110 mph in the tornado. The tornado touched down in a remote area and the only access was via Highway 2009, thus tornado specifics are limited to what could be observed from the road and information obtained from a local land owner.
Quarter size hail was observed in Bronston.
Quarter size hail was observed near Nolansburg.
Quarter size hail was observed in Shields.
Half dollar size hail was observed in Alpine.
Quarter to golf ball size hail was observed at the Alpine Recreational Area.
Ping pong ball size hail was observed in Whitley City.
A rotating funnel cloud was observed just north of Whitley City in the Marshes Siding area.
A tree was blown down along KY-836.
A tree was blown down along Pigeon Roost Rd.
A tree was blown down along KY-699.
A tree was blown down along I-25W in the vicinity of Jellico.
A tree was blown down along KY-1804.
Golf ball size hail was observed near Whitley City.
Ankle deep water was observed on South Tenth Street near the Cumberland College football stadium.
Several trees were blown down near Goldbug and Canada Town.
Several trees were blown down in the south end of the county including on Hwy's 2996, 628, 1804, and 25W.
Flash flooding was reported on Elm Street and South Second Street. The flood waters were observed covering the tires on a vehicle.
Flash flooding was observed at several locations on Hwy 26 between Williamsburg and Rockholds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530365, 530394, 530401, 530395, 530402, 530359, 530373, 530396, 530397, 530400, 530398, 530399, 530439, 530414, 530412, 530413, 530410, 530366, 530411, 530367, 530404, 530431, 530433, 530434, 530368, 530415, 530369, 530416, 530436, 530437, 530354, 530370, 530421, 530435, 530371, 530372, 530360, 530374, 530389, 530393, and more.